Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 23, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Jul 25, 2009, 8:10 PM EDT for Wayne County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 25, 2009, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2191 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KRAH 260010
TORRAH
NCC191-260045-
/O.NEW.KRAH.TO.W.0023.090726T0010Z-090726T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 845 PM EDT
* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER NAHUNTA...OR 6 MILES NORTHWEST OF GOLDSBORO...MOVING
EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...
PIKEVILLE...
FREMONT...
EUREKA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF A
BUILDING IN A SMALL ROOM SUCH AS A CLOSET...BATHROOM OR AN INTERIOR
HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM FLYING
DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
&&
LAT...LON 3539 7780 3536 7812 3545 7814 3558 7807
3559 7804 3558 7801 3558 7782 3542 7782
3540 7780
TIME...MOT...LOC 0010Z 251DEG 15KT 3545 7804
$$
GIH2 follow-up statements
000
WWUS52 KRAH 260024
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT SAT JUL 25 2009
NCC191-260045-
/O.CON.KRAH.TO.W.0023.000000T0000Z-090726T0045Z/
WAYNE NC-
824 PM EDT SAT JUL 25 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CENTRAL
WAYNE COUNTY...
AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 5 MILES NORTH OF
GOLDSBORO... MOVING EAST AT 20 MPH.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 3539 7780 3538 7805 3553 7805 3555 7783
3542 7782 3540 7780
TIME...MOT...LOC 0024Z 271DEG 16KT 3544 7796
$$
GIH000
WWUS52 KRAH 260036
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT SAT JUL 25 2009
NCC191-260046-
/O.EXP.KRAH.TO.W.0023.000000T0000Z-090726T0045Z/
WAYNE NC-
836 PM EDT SAT JUL 25 2009
...THE TORNADO WARNING FOR CENTRAL WAYNE COUNTY EXPIRES AT 845 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
LAT...LON 3539 7780 3538 7805 3553 7805 3555 7783
3542 7782 3540 7780
TIME...MOT...LOC 0036Z 271DEG 16KT 3544 7789
$$
GIHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jul 25, 4:55 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 25, 4:55 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT SAT JUL 25 2009 .SYNOPSIS... A WEAK SURFACE TROUGH WILL EXTEND THROUGH CENTRAL NORTH CAROLINA THROUGH THE WEEKEND. WARM AND HUMID CONDITIONS WILL SETTLE OVER THE CAROLINAS BY MONDAY AND WILL CONTINUE THROUGH THE WORK WEEK AS A STRENGTHENING BERMUDA HIGH EXPANDS OVER THE SOUTHEASTERN US. && .NEAR TERM /THROUGH TONIGHT/... AS OF 455 PM SATURDAY... UNTIL LATE EVENING: ISOLATED STORMS CONTINUE TO FIRE JUST SOUTH OF RALEIGH SOUTHWARD TOWARD THE SC STATE LINE... WITHIN A TIGHT INSTABILITY GRADIENT ALONG THE SURFACE TROUGH. LOW LEVEL LAPSE RATES ARE WAY UP IN THE 8.5-9.0 C/KM TERRITORY... ALTHOUGH MID LEVEL LAPSE RATES ARE UNIMPRESSIVE (5.5-6.0 C/KM) AND LAPS SOUNDINGS SHOW ENOUGH OF A WARM LAYER AROUND 600 MB TO DECELERATE ANY UPDRAFTS. DEEP LAYER SHEAR REMAINS RATHER MARGINAL AROUND 20 KTS... AND DRY AIR IN PLACE NOTED WELL ON WATER VAPOR IMAGERY SHOULD CONTINUE TO LIMIT BOTH THE STRENGTH AND COVERAGE OF CONVECTION. BUT A FEW STORMS WITH SUSTAINED UPDRAFTS COULD PRODUCE SMALL HAIL AND LOCALLY STRONG WIND GUSTS GIVEN THE SOMEWHAT DRY SUBCLOUD AIR. HAVE ADDED ISOLATED STORMS ALONG AND EAST OF THE SURFACE TROUGH WELL INTO THE EVENING. -GIH FROM LATE EVENING ONWARD: DUE TO THE ABSENCE OF STRONG FORCING... ANY CONVECTION WILL QUICKLY DIMINISH WITH LOSS OF THE STRONG DAYTIME HEATING. SKIES WILL BE MOSTLY CLEAR BY LATE EVENING WITH GOOD RADIATIONAL COOLING RESULTING IN THE DEVELOPMENT OF PATCHY DENSE FOG DURING THE PREDAWN HOURS...ESPECIALLY IN THE EAST WHERE MORE HUMID LOW-LEVEL AIR WILL POOL. LOWS IN THE MID 60S NW TO AROUND 70 SE. -CBL && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 230 PM SATURDAY... LEE SIDE TROUGH SHARPENS UP ACROSS THE PIEDMONT ON SUNDAY AS HEIGHTS ALOFT LOWER UPSTREAM OVER THE TN VALLEY...IN RESPONSE TO CLOSED LOW AND ATTENDANT MID-LEVEL OVER THE GREAT LAKES AND OHIO VALLEY. BETTER/DEEPER MOISTURE THROUGH THE COLUMN ALONG THE LOW-LEVEL CONVERGENCE ALONG THE PIEDMONT TROUGH WILL SUPPORT SLIGHT TO LOW CHANCE POPS ACROSS THE PIEDMONT...WITH SEABREEZE POSSIBLY WORKING ITS WAY INLAND INTO COASTAL PLAIN AND SANDHILLS AS SURFACE WINDS BACK TO MORE SOUTHERLY. LOW-LEVEL THICKNESSES NEARLY IDENTICAL TO SATURDAY. AFTERNOON HIGHS ONCE AGAIN IN THE LOWER TO MID 90S. COULD ACTUALLY SEE BETTER CONVECTIVE COVERAGE SUNDAY NIGHT AS OPPOSE TO THE DAYLIGHT HOURS ON SUNDAY AS THE SOUTHERN PERIPHERY OF THE UPPER LOW/TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY BRUSHES ACROSS THE AREA. ELEVATED INSTABILITY LOOKS TO ACCOMPANY THE UPPER TROUGH PASSAGE WITH THE BOTH THE GFS AND NAM INDICATING MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM SUNDAY NIGHT WITH FORECAST SOUNDINGS SHOWING PWATS 150 TO 180 PERCENT OF NORMAL. WILL RETAIN A SLIGHT CHANCE POPS OVERNIGHT. LOWS 70 TO 75 UNDERNEATH MOSTLY CLOUDY SKIES AND RAIN SCATTERED RAIN SHOWERS. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 100 PM SATURDAY... IN THE EARLY EXTENDED...THE UPPER TROF AXIS ROTATES ACROSS THE AREA ON MONDAY PUSHING A WEAK FRONT INTO THE ATLANTIC COASTAL REGION TO LANGUISH THOUGH TUESDAY. THESE FEATURES PROVIDE SOME CONFIDENCE IN BETTER THAN CLIMATOLOGICAL POPS AND WILL SLIGHTLY ADJUST ONGOING CHANCE POPS UPWARDS AND TREND THE TIMING A LITTLE MORE TIGHTLY ALONG DIURNAL LINES. SUMMER PATTERN FEATURING A STRONG BERMUDA HIGH AND A PERSISTENT UPPER TROF OVER THE GREAT LAKES REGION WILL BE IN PLACE THROUGH THE EXTENDED PERIOD. THE RESULTING DEEP SOUTHWEST FLOW = HOT AND HUMID WITH THE GENERAL SETUP SUPPORTING LARGELY DIURNAL PULSE THUNDERSTORMS EACH DAY WITH VERY LITTLE CONFIDENCE IN SUB-SYNOPTIC SCALE FEATURES THAT THE MODELS MIGHT SPIN UP AND ADVECT INTO THE AREA. TEMPERATURES THROUGH THE PERIOD WILL BE WITHIN A COUPLE OF DEGREES OF 90 FOR HIGHS AND 68 TO 74 DEGREES FOR LOWS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 130 PM SATURDAY... AN ILL-DEFINED SURFACE TROUGH OVER CENTRAL NC WILL BISECT THE STATE INTO TWO DISTINCT REGIMES--VERY HUMID/MUGGY AIR OVER EASTERN HALF...WITH NOTICEABLY DRIER AIR ACROSS THE WESTERN HALF. STRONG AFTERNOON HEATING IN THE MUGGY AIRMASS WILL BRING THE THREAT OF ISOLATED THUNDER IN THE EAST...WITH AN UPPER LEVEL DISTURBANCE BRINGING AN ISOLATED CONVECTIVE THREAT TO THE WESTERN PIEDMONT AS WELL. WHILE A BRIEF PERIOD OF SUB VFR CONDITIONS ARE POSSIBLE WITHIN A STORM...NO SUCH RESTRICTION WILL BE MENTIONED DUE TO THE ISOLATED AREAL COVERAGE. CONVECTIVE CU FIELD WILL DISSIPATE WITH LOSS OF HEATING TO SUPPORT MOSTLY CLEAR SKIES BY LATE EVENING. UNDER CLEAR SKIES AND A LIGHT SOUTHERLY FLOW...RADIATIONAL COOLING WILL BRING THE POTENTIAL FOR AREAS OF MVFR TO IFR FOG TO DEVELOP IN THE MORE HUMID AIR ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD BE A LITTLE MORE WIDESPREAD ON SUNDAY AS DEEPER MOISTURE SPREADS OVER THE AREA...FOCUSED ALONG THE DEVELOPING PIEDMONT TROUGH. FOR SUNDAY NIGHT THROUGH THURSDAY...A WARM AND MOIST LADEN AIRMASS WILL BRING THE THREAT OF MORNING FOG AND WIDESPREAD AFTERNOON CONVECTION EACH DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...HARTFIELD/CBL SHORT TERM...CBL LONG TERM...MLM AVIATION...CBL
Hazardous weather outlook, Jul 25, 5:31 AM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 531 AM EDT SAT JUL 25 2009 NCZ007>011-021>028-038>043-073>078-083>086-088-089-260945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 531 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 25, 7:21 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 ESE LUCAMA 35.64N 78.00W
07/25/2009 WILSON NC LAW ENFORCEMENT
TREE DOWN ON BLAYLOCK ROAD.
&&
BLAESLocal storm report, Jul 25, 7:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
724 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 E LUCAMA 35.64N 77.99W
07/25/2009 E0.75 INCH WILSON NC LAW ENFORCEMENT
&&
BLAESLocal storm report, Jul 25, 7:26 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL BLACK CREEK 35.64N 77.93W
07/25/2009 E0.75 INCH WILSON NC LAW ENFORCEMENT
&&
BLAESSpecial weather statement, Jul 25, 7:35 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 735 PM EDT SAT JUL 25 2009 NCZ042-078-260030- JOHNSTON-WAYNE- 735 PM EDT SAT JUL 25 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND WAYNE COUNTIES THROUGH 830 PM EDT... AT 735 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRANTHAM...OR ABOUT 12 MILES SOUTH OF SMITHFIELD... MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM... PRINCETON...AND...PINE LEVEL. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. SMITH
Local storm report, Jul 25, 8:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 NW FREMONT 35.55N 77.99W
07/25/2009 M0.75 INCH WAYNE NC TRAINED SPOTTER
&&
BLAESLocal storm report, Jul 25, 8:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL FREMONT 35.54N 77.98W
07/25/2009 E0.75 INCH WAYNE NC EMERGENCY MNGR
HAIL HAS COME IN MULTIPLE WAVES.
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:33 PM EDT | Flash Flood Warning | RAH | Wayne, Wilson | 2 hr |
| Jul 25, 9:25 PM EDT | Flash Flood Warning | RAH | Johnston | 75 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.